HEALTH PROBLEMS typically accumulate with age. As a result, older adults—especially those with cancer—are more likely than younger people to take multiple medications at the same time, which is called polypharmacy.
With more medications, older adults increase their chance of taking drugs that pose more risk than benefit to them—known as potentially inappropriate medications (PIMs). Studies in cancer patients have found that taking PIMs can lower treatment tolerance and is associated with difficulty performing everyday tasks. Polypharmacy and PIMs also increase the chance of harmful drug interactions.
A medication might be flagged as potentially inappropriate because it is on a list of PIMs developed by medical experts. For example, the AGS Beers Criteria, updated by the American Geriatrics Society, is a database that informs health care providers about medicines that may be inappropriate for older people. But doctors also use their own judgment to determine which medications may be harmful for individual patients, according to Erika Ramsdale, a geriatric oncologist at the University of Rochester Medical Center in New York. “Because patients are very different from one another, something that might have one risk-benefit ratio in one patient may be a very different calculation in another patient,” she says.
Ramsdale led a study published July 2022 in the Oncologist that analyzed medication practices among 718 adults ages 70 and older who were starting treatment for advanced cancer. Researchers found 61% were taking five or more drugs at once, which the authors classified as polypharmacy. The study also found about 67% of patients were taking PIMs. Nonprescription medications accounted for 26% of total medications and 40% of PIMs.
About 70% of patients were at risk for interactions among noncancer drugs, and about 5% of participants were taking at least one medication that could potentially interfere with their cancer treatment. Researchers also found that with each additional medication taken, the chance of drug interactions increased.
Cancer Today spoke with Ramsdale about how cancer patients can avoid the risks that come with taking multiple medications.
CT: What’s an example of a potentially inappropriate medication and its risks for older cancer patients?
RAMSDALE: Benadryl is an over-the-counter medication. It’s a PIM in older adults because its effects are more pronounced in older adults, and it can increase dizziness and falls. Say the patient takes Benadryl, they get really dizzy, and they have a fall. They break their hip, they’re in the hospital, and they have surgery. Then they’ve delayed their cancer therapy—they can’t get that while they’re recovering from surgery. This is a very hypothetical thing, but it’s certainly something I’ve seen. You can have these cascades of effects that can really cause downstream problems.
CT: What can patients do to avoid taking medications that are potentially inappropriate?
RAMSDALE: Number one is ask questions. Ask to review your medication list with your care team. Often patients were put on a medication 20 years ago, and it was appropriate then. The benefit clearly outweighed the risk. But 20, 30 years later, do you still need that medication? So, asking “Do I still need all of these medications? Are these medications still benefiting me?” is a great way to have that discussion.
A lot of these medications are over the counter, and often physicians may not know that you’re taking those medications. So especially for older adults on cancer treatment, I tell my patients that any new thing, any new medication you take—whether it’s over the counter, it’s herbal, even a vitamin—bring it in to me so I can look at it. Let me know that you’re taking it because even vitamins can interact, cause problems and be potentially inappropriate.
CT: The study noted only about 5% of participants were at risk for interactions between noncancer drugs and their cancer treatments. Given that result, should patients still be concerned about these potential interactions?
RAMSDALE: I think any drug interactions are of concern, but the data suggest a much higher danger for interactions among noncancer drugs. What that really highlighted to me is that, as an oncologist, I can’t just be worried about the chemo. I need to be worried about the whole patient and everything they’re taking. Even if a drug interaction is happening off to the side, not involving the chemo, it could still affect, in a downstream way, how those patients do over time. In my experience, drug-chemo interactions are rare. They do happen, but what’s more common and problematic in older adults are cases where a medication made someone fall down and they really injured themselves. Then that, in turn, affected their quality of life or their cancer treatment plan. It may not be a one-to-one impact or a direct impact, but those indirect impacts are common
Cancer Today magazine is free to cancer patients, survivors and caregivers who live in the U.S. Subscribe here to receive four issues per year.